Alert archive / Alabama / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 114, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Apr 7, 2003, 7:18 AM CDT for Marengo County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 7, 2003, 7:18 AM CDT (12:18 UTC)
- Expired
- Apr 7, 2003, 8:00 AM CDT
- In force
- 42 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Marengo County, AL
The radar
The Birmingham radar (KBMX), 130 km from the middle of the area, began a volume at 12:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jackson, MS (KJAN), launched 12:00Z, 0.3 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 230 J/kg
- Mixed-layer CIN
- -77 J/kg
- Mixed-layer LCL
- 645 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- -111 m²/s²
- 0-3 km storm-relative helicity
- 21 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.4
The text
As transmitted, in the capitals the NWS used until 2016.
443
WUUS54 KBMX 071218
SVRBHM
ALC091-071300-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 AM CDT MON APR 7 2003
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARENGO COUNTY IN SOUTHWEST ALABAMA
* UNTIL 800 AM CDT
* AT 715 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 10 MILES WEST OF JEFFERSON...MOVING EAST AT 35
MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...DAYTON...
FAUNSDALE...LINDEN...PROVIDENCE AND THOMASTON.
TORNADOES CAN DEVELOP SUDDENLY FROM SEVERE THUNDERSTORMS. BE ALERT
FOR RAPIDLY CHANGING CONDITIONS...STAY INDOORS...AWAY FROM WINDOWS
UNTIL THE STORM HAS PASSED.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3242 8804 3244 8801 3249 8753 3231 8753
3231 8747 3228 8747 3228 8752 3225 8753
3226 8801 3232 8793 3239 8804
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 7, 6:47 AM CDT, 31 minutes earlier.
Area forecast discussion, Apr 7, 6:47 AM CDT, 31 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 647 AM CDT MON APR 07 2003 FLOOD WATCH OUT UNTIL 4 PM. THE TORNADO WATCH WILL BE ALLOWED TO EXPIRE. STILL SEEING TRAINING/BACK BUILDING. EXPECT THINGS TO CONTINUE TO FIRE AND MARCH TO THE EAST. ALSO HAVE WARNINGS OUT NOW. UPDATES ZONES WILL BE OUT SHORTLY. .BHM...NONE. JONES/90
Hazardous weather outlook, Apr 6, 1:02 PM CDT, 18 hours 16 minutes before
ALZ011>015-017>050-062100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BIRMINGHAM AL 102 PM CDT SUN APR 06 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... FOR THIS AFTERNOON AND TONIGHT...A MODERATE RISK OF SEVERE THUNDERSTORMS EXISTS WEST OF INTERSTATE 65. A SLIGHT RISK OF SEVERE THUNDERSTORMS EXIST FOR THE REST OF THE FORECAST AREA. A WARM AND UNSTABLE AIR MASS...ALONG WITH A WARM FRONT...WILL PROVIDE THE INSTABILITY NEEDED FOR THE DEVELOPMENT OF SHOWERS AND THUNDERSTORMS ACROSS THE FORECAST AREA. A FEW THUNDERSTORMS MAY BECOME SEVERE EARLY THIS AFTERNOON...BUT THE GREATEST THREAT OF ORGANIZED SEVERE WEATHER WILL BEGIN AROUND 4 PM OVER WESTERN ALABAMA AND SPREAD EASTWARD THROUGH THE AFTERNOON HOURS... AND CONTINUE THROUGH THE NIGHTTIME. THE SEVERE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS AND TORNADOES. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... THERE WILL CONTINUE TO BE A SLIGHT RISK OF SEVERE THUNDERSTORMS MONDAY AND MONDAY NIGHT. THE AIR MASS WILL REMAIN SUFFICIENTLY UNSTABLE FOR THUNDERSTORM DEVELOPMENT UNTIL A COLD FRONT EXITS THE FORECAST AREA EARLY TUESDAY. SOME OF THESE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL...DAMAGING WINDS...AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL WILL MOST LIKELY BECOME NECESSARY THIS AFTERNOON.
In the hours before
Local storm report, Apr 7, 3:24 AM CDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
324 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0115 AM MINTER AL WIND DAMAGE
04/07/03 DALLAS A FEW TREES DOWN.
REPORTED BY DALLAS COUNTY
EMA.
0115 AM SELMA AL WIND DAMAGE
04/07/03 DALLAS POWERLINES DOWN.
REPORTED BY DALLAS COUNTY
EMA.Local storm report, Apr 7, 3:45 AM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM LIVINGSTON AL FLASH FLOOD
04/07/03 SUMTER SEVERAL ROADS CLOSED DUE
TO FLASH FLOODING. FEW
HOUSES FLOODED. REPORTED
BY SUMTER COUNTY EMA.Local storm report, Apr 7, 6:12 AM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
612 AM CDT MON APR 07 2003
TIME(CDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0500 AM LIVINGSTON AL FLASH FLOOD
04/07/03 SUMTER RESCUE SQUAD CALLED FOR A
STRANDED VEHICLE. WATER
OVER HWY 11.
0500 AM YORK AL FLASH FLOOD
04/07/03 SUMTER WATER OVER SEVERAL
BRIDGES ON YELLOW CREEK.
0500 AM LIVINGSTON AL 50 MPH TSTM GUST
04/07/03 SUMTER
0500 AM CUBA AL WIND DAMAGE
04/07/03 SUMTER NUMEROUS TREES DOWN
BETWEEN THE STATE LINE
AND CUBA. REPORTED BY
THE CUBA FIRE DEPARTMENT.
0540 AM COUNTY WIDE AL FLASH FLOOD
04/07/03 GREENE NUMEROUS COUNTY ROADS
IMPASSABLE.The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 6, 7:01 PM CDT | Tornado Warning | BMX | Tuscaloosa | 29 min |
| Apr 6, 7:24 PM CDT | Tornado Warning | BMX | Jefferson | 51 min |
| Apr 6, 11:31 PM CDT | Severe Thunderstorm Warning | BMX | Marengo | 44 min |
| Apr 7, 12:47 AM CDT | Tornado Warning | BMX | Dallas | 58 min |
| Apr 7, 1:28 AM CDT | Tornado Warning | BMX | Lowndes | 62 min |
| Apr 7, 2:26 AM CDT | Tornado Warning | BMX | Lowndes, Montgomery | 64 min |
| Apr 7, 2:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 34 min |
| Apr 7, 3:05 AM CDT | Tornado Warning | BMX | Sumter | 25 min |
| Apr 7, 3:15 AM CDT | Tornado Warning | BMX | Marengo | 30 min |
| Apr 7, 3:30 AM CDT | Tornado Warning | BMX | Macon, Montgomery | 60 min |
| Apr 7, 3:42 AM CDT | Flash Flood Warning | BMX | Sumter | 4 hr |
| Apr 7, 3:46 AM CDT | Tornado Warning | BMX | Marengo | 19 min |
| Apr 7, 3:51 AM CDT | Tornado Warning | BMX | Bullock | 29 min |
| Apr 7, 4:02 AM CDT | Tornado Warning | BMX | Dallas, Perry | 43 min |
| Apr 7, 4:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 4:42 AM CDT | Tornado Warning | BMX | Sumter | 48 min |
| Apr 7, 4:54 AM CDT | Tornado Warning | BMX | Lee | 36 min |
| Apr 7, 5:26 AM CDT | Tornado Warning | BMX | Lee | 29 min |
| Apr 7, 5:32 AM CDT | Tornado Warning | BMX | Marengo, Sumter | 28 min |
| Apr 7, 5:43 AM CDT | Flash Flood Warning | BMX | Greene, Hale | 4 hr |
| Apr 7, 5:58 AM CDT | Tornado Warning | BMX | Marengo | 47 min |
| Apr 7, 6:11 AM CDT | Tornado Warning | BMX | Hale, Perry | 49 min |
| Apr 7, 6:24 AM CDT | Tornado Warning | BMX | Chambers | 51 min |
| Apr 7, 6:35 AM CDT | Tornado Warning | BMX | Dallas | 25 min |
| Apr 7, 6:56 AM CDT | Severe Thunderstorm Warning | BMX | Sumter | 49 min |
| Apr 7, 6:56 AM CDT | Tornado Warning | BMX | Dallas | 49 min |
| Apr 7, 7:34 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 41 min |
| Apr 7, 7:35 AM CDT | Flash Flood Warning | BMX | Sumter | 3 hr |
| Apr 7, 7:50 AM CDT | Flash Flood Warning | BMX | Marengo | 3 hr |
| Apr 7, 7:54 AM CDT | Severe Thunderstorm Warning | BMX | Elmore, Macon, Montgomery | 36 min |
| Apr 7, 8:06 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Chilton, Coosa, Dallas, Elmore and 6 more | 3 hr |
| Apr 7, 8:08 AM CDT | Severe Thunderstorm Warning | BMX | Dallas | 37 min |
| Apr 7, 8:14 AM CDT | Tornado Warning | BMX | Autauga, Lowndes | 46 min |
| Apr 7, 8:24 AM CDT | Tornado Warning | BMX | Montgomery | 51 min |
| Apr 7, 8:59 AM CDT | Tornado Warning | BMX | Lowndes | 46 min |
| Apr 7, 9:22 AM CDT | Tornado Warning | BMX | Montgomery | 38 min |
| Apr 7, 9:24 AM CDT | Tornado Warning | BMX | Macon | 51 min |
| Apr 7, 10:49 AM CDT | Flash Flood Warning | BMX | Autauga, Chambers, Elmore, Lee, Lowndes, Macon and 2 more | 3 hr |
| Apr 7, 2:34 PM CDT | Severe Thunderstorm Warning | BMX | Barbour, Pike | 56 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.